Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2023, 9:08 PM EDT for Fayette County, Greene County, Washington County, Pennsylvania; Marshall County, Monongalia County, Ohio County, West Virginia; Belmont County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 9:08 PM EDT (01:08 UTC)
- Expired
- Aug 12, 2023, 10:11 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belmont County, OH, Fayette County, PA, Greene County, PA, Washington County, PA, Marshall County, WV, Monongalia County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 7:40 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 12, 7:40 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
740 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.
LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible. Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.
Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.
If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.
Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.
Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.
Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A line of showers and storms will slowly move southeastward
through the region this evening. KFKL and KDUJ will see the
activity clear first, with MGW under threat until around 06Z.
Cigs will remain mainly VFR, but VIS could temporarily be
reduced to LIFR/MVFR in stronger storms.
Once the rain clears a port, there will be a couple of hours of
VFR conditions before low stratus could develop, which will
return low MVFR/high IFR conditions. Currently confidence is
medium in this occurring, but with plenty of residual low-level
moisture hanging around, the atmosphere is setting up for
stratus development.
Additionally, some ports could see the development of fog,
although if the stratus does come to fruition, this will hinder
fog formation.
The stratus/fog will burn off Sunday morning and a return to VFR
is anticipated with scattered cu developing.
.OUTLOOK...
Widespread restrictions return Monday and Tuesday with the
approach and passage of a cold front. VFR returns Wednesday
under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.
&&
SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...22Hazardous weather outlook, Aug 12, 9:06 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 906 PM EDT Sat Aug 12 2023 OHZ039>041-048>050-057-058-PAZ007>009-013-015-016-020-022-WVZ001-002- 140115- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Clarion- Jefferson PA-Beaver-Armstrong-Hancock-Brooke- 906 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ029-073-074-WVZ003-140115- Washington-Westmoreland-Higher Elevations of Westmoreland-Ohio- 906 PM EDT Sat Aug 12 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and the northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Large hail and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ059-068-069-PAZ031-075>078-WVZ004-012-021-509>514-140115- Belmont-Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette- Indiana-Higher Elevations of Indiana-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 906 PM EDT Sat Aug 12 2023 ...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Significant severe weather is possible this evening. Large hail and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rainfall is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ014-021-140115- Butler-Allegheny- 906 PM EDT Sat Aug 12 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Locally heavy rains should be ending soon across the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
In the hours before
Special weather statement, Aug 12, 8:25 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
825 PM EDT Sat Aug 12 2023
PAZ073>076-130100-
Fayette Ridges PA-Westmoreland Ridges PA-Westmoreland PA-Fayette PA-
825 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES THROUGH 900 PM EDT...
At 825 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Stanton, or 10 miles southwest of Greensburg, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Latrobe, Mount Pleasant, Scottdale, Youngwood, Lawson Heights, New
Stanton, Ligonier, Calumet-Norvelt, Everson, Madison, Arona,
Youngstown, Hunker, Laurel Mountain, Donegal, Champion, Herminie,
Acme, Jones Mills, and Laurel Mountain State Park.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 51 and 57.
Pennsylvania Turnpike between mile markers 71 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
southwestern Pennsylvania.
&&
LAT...LON 4025 7908 4023 7910 4020 7911 4020 7913
4018 7913 4018 7914 4016 7914 4016 7916
4012 7917 4011 7918 4012 7921 4010 7923
4009 7926 4007 7927 4008 7970 4026 7972
4033 7902
TIME...MOT...LOC 0025Z 267DEG 30KT 4018 7963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
22Special weather statement, Aug 12, 8:35 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
835 PM EDT Sat Aug 12 2023
OHZ059-PAZ029-031-WVZ003-004-130100-
Belmont OH-Greene PA-Washington PA-Marshall WV-Ohio WV-
835 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BELMONT...SOUTHWESTERN
WASHINGTON...WESTERN GREENE...OHIO AND MARSHALL COUNTIES THROUGH 900
PM EDT...
At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cameron, or near Moundsville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moundsville, Triadelphia, Valley Grove, Glen Dale, Cameron,
Rogersville, West Finley, Aleppo, New Freeport, Nineveh, Grove Oak,
Elm Grove, Rocklick, Lone Oak, Grand Vue Park, Dallas, Beelers
Station, and Sherrard.
This includes Interstate 70 in West Virginia between mile markers 6
and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
east central Ohio...southwestern Pennsylvania...and northern West
Virginia.
&&
LAT...LON 3991 8078 4011 8059 3996 8018 3972 8043
3975 8047
TIME...MOT...LOC 0035Z 292DEG 29KT 3991 8062
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RackleyLocal storm report, Aug 12, 8:42 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Hail 2 ESE Claysville 40.11N 80.37W
08/12/2023 M2.00 inch Washington PA 911 Call Center
Multiple photos of measured 2 inch hail in the
Claysville area
&&
Event Number PBZ2302116
KramarLocal storm report, Aug 12, 8:48 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
848 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Tornado 3 S Green Hills 40.08N 80.31W
08/12/2023 Washington PA 911 Call Center
Barn levelled and trees down. Damage coincident with
tornado couplet with debris signature.
&&
Event Number PBZ2302130
KramarLocal storm report, Aug 12, 8:50 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
850 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Hail 1 WNW Green Hills 40.12N 80.33W
08/12/2023 M1.25 inch Washington PA Public
MPING report
&&
Event Number PBZ2302131
KramarLocal storm report, Aug 12, 8:57 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
857 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg Mount Pleasant 40.15N 79.55W
08/12/2023 Westmoreland PA Public
Tree limbs down. MPING report
&&
Event Number PBZ2302133
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:03 PM EDT | Tornado Warning | PBZ | Washington | 27 min |
| Aug 12, 8:24 PM EDT | Tornado Warning | PBZ | Greene, Washington | 36 min |
| Aug 12, 8:25 PM EDT | Special Weather Statement | PBZ | Westmoreland | 35 min |
| Aug 12, 8:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 25 min |
| Aug 12, 8:34 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 41 min |
| Aug 12, 8:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 38 min |
| Aug 12, 8:56 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 49 min |
| Aug 12, 9:08 PM EDT | Tornado Warning | PBZ | Fayette, Greene, Washington | 22 min |
| Aug 12, 9:18 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 42 min |
| Aug 12, 9:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 33 min |
| Aug 12, 9:45 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 45 min |
| Aug 12, 8:06 PM EDT | Special Weather Statement | PBZ | Ohio | 24 min |
| Aug 12, 8:13 PM EDT | Tornado Warning | PBZ | Marshall, Ohio | 18 min |
| Aug 12, 8:17 PM EDT | Tornado Warning | PBZ | Wetzel | 28 min |
| Aug 12, 8:35 PM EDT | Special Weather Statement | PBZ | Marshall | 25 min |
| Aug 12, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 33 min |
| Aug 12, 9:12 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Wetzel | 30 min |
| Aug 12, 10:27 PM EDT | Special Weather Statement | PBZ | Tucker | 48 min |
| Aug 12, 8:22 PM EDT | Tornado Warning | PBZ | Belmont | 16 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Flash Flood Warnings in West Virginia, 2023Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.